Road construction around University Hospital, American Family Children's Hospital and University Station Clinic may result in travel delays and route changes.Read more
I know that there have been quite a few blogs about vaping recently (and you may be sick of reading about this in the news), but I'm writing this as a request from several parents and patients. Even as I write this, I'm sitting in a meeting getting briefed on the most recent cases of lung injuries related to vaping. I am receiving multiple calls and patient questions daily about this. This is an ongoing thing, and each day it gets bigger and bigger.
Here is what we know (as of today, but these numbers will change tomorrow). There have been over 450 cases of vaping injuries in 33 states (starting in Wisconsin). The vast majority of these are male, with 1/3 under 18 years of age. The injuries are pretty severe, leading to hospitalization, breathing support (even needing to be intubated and a ventilator to breathe). Many have a noninfectious type of pneumonia. Most of the teens who got sick were healthy prior to this. There have been 6 deaths.
We think we're getting closer to the cause of the injuries. According to the above article about Wisconsin, 61% had used nicotine products in their e-cigarettes, 80% had used THC products. Nearly 1/2 used both. One possible suspected culprit (although not confirmed as the cause) is an additive to some vaping products, Vitamin E acetate. Again, this has not been officially verified as the offending agent, but some news reports have identified it and I have been asked about it, so we need to address it. The additive has been found in many of the products consumed by those who sustained lung injuries (a possible common link). Vitamin E acetate can be found in some topical beauty products and other products safe for oral consumption. When Vitamin E acetate is heated up and inhaled, it was found to coat the lungs with grease, preventing the lungs from doing what lungs are supposed to do.
However, this is just one of many, many possible things that could be contributing to severe lung injuries. Remember, the FDA does NOT regulate these vaping products, leaving the medical and public health communities scrambling when we have situations like this. We don't know exactly what we're looking for, but every avenue is being studied.
In the meantime, I beg you (and so does the WI Department of Health Services and the CDC), STOP VAPING.
If you are experiencing shortness of breath, difficulty breathing, please seek immediate medical care. If you want to talk to someone about quitting vaping, talk to your health care provider. Here are some more resources for quitting vaping:
WI Tobacco Quit Line: 800-Quit-Now. Telephone coaching available to Wisconsin vapers or smokers who want to quit.
This is Quitting: text "Quit" to 202-804-9884 through story sharing, text support, training tools. Phone app is available
SmokeFree TXT for Teens: 6-8 week program for teens and young adults (13-19 years old)
QuitStart mobile app